Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 21, 2004, 3:16 PM CDT for Sauk County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 3:16 PM CDT (20:16 UTC)
- Expired
- May 21, 2004, 3:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Sauk County, WI
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 10:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 21, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393
WUUS53 KMKX 212016
SVRMKX
WIC111-212045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 345 PM CDT
* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 10 MILES
WEST OF REEDSBURG TO 23 MILES SOUTHWEST OF REEDSBURG...MOVING EAST
AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
REEDSBURG BY 320 PM CDT.
LAKE DELTON BY 335 PM CDT.
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THESE STORMS. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4332 8973 4321 8985 4320 9017 4347 9016
4359 9022 4364 8998 4354 8960 4339 8960
$$
REMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:35 AM CDT, 9 hours 41 minutes earlier.
Area forecast discussion, May 21, 5:35 AM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 535 AM CDT FRI MAY 21 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. NOSE OF LLJ AND ASSOCIATED 850 MB FRONTOGENESIS AND ISENTROPIC LIFT FEEDING COMPLEX OF STORMS OVR SRN MN/NRN IA. LLJ WILL SHIFT EWD INTO WI WITH STORMS MAINLY MOVING ACROSS NRN CWA THIS AM/EARLY AFT. 850 MB BAROCLINIC ZONE AND DEEPER LIFT WILL SHIFT INTO NRN WI LATER THIS AFT. SFC WMFNT IS ALREADY MOVING NWD ACROSS NE/IA AND IS PROGGED TO MOVE INTO FAR SRN WI LATE THIS AFT. INITIATION ALONG WMFNT WL DEPEND ON DEGREE OF HEATING. IF ENOUGH BREAKS CAN DEVELOP ALONG FNT...BELIEVE LOW LEVEL FRONTOGENESIS/CONVERGENCE IS ENOUGH TO OVERCOME CIN FOR SCT STORMS. FCST SOUNDINGS ARE DIFFICULT TO ANALYZE SINCE MODELS ARE CONTINUALLY PRECIPITATING...BUT UPPER 60S DEWPOINTS AND TEMPS IN 70S ALONG AND JUST SOUTH OF WARM FRONT SHOULD SUPPORT MDT CAPE. 40 TO 50 KT DEEP LAYER SHEAR AND 0-3 KM HELICITIES 200-400 J/KG WOULD SUPPORT SUPERCELLS. SEVERE THREAT IS ADDRESSED IN HWOMKX. FNTL BNDRY TO RMN OVER SRN WI UNTIL SUN...WHEN A SHORTWAVE TROUGH AND SFC LOW WILL LIKELY MOVE ACROSS CNTRL WI. UNTIL THEN ROUNDS OF THUNDERSTORMS ARE POSSIBLE TNT THROUGH SAT NT...MAINLY TIED TO THE LOCATION AND INTENSITY OF THE LLJ. PWS THROUGH THE PERIOD WILL RANGE FROM 1.3-1.7 INCHES SUPPORTING THE DEEP CONVECTION AND POSSIBLE FLOODING. CONTINUED THE HYDROLOGIC OUTLOOK FOR THIS WEEKEND. HWO HIGHLIGHTS FLASH FLOOD AND SEVERE POTENTIAL. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. GEHRING
Hazardous weather outlook, May 21, 11:46 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1146 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-220346- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1146 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY SOUTH OF A LINE FROM LONE ROCK TO JANESVILLE TO CLINTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE REMAINDER OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS...LARGE HAIL...HEAVY RAINFALL AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO FLOODING. A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR HIGH WAVES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. ZAJDEL ZAJDEL
In the hours before
Special weather statement, May 21, 10:45 AM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1045 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211700- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1045 AM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 1045 AM AND NOON SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN A CORRIDOR FROM COLUMBIA COUNTY TO SHEBOYGAN COUNTY. THESE ARE NOT EXPECTED TO BECOME SEVERE. MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
Local storm report, May 21, 11:05 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG SLINGER 43.33N 88.29W
05/21/2004 WASHINGTON WI PUBLIC
FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
HWY 60.
0820 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI PUBLIC
SHED DESTROYED. LARGE TREES DOWN IN AREA.
&&
WOODLocal storm report, May 21, 11:09 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0818 AM TSTM WND GST HARTFORD 43.32N 88.39W
05/21/2004 61 MPH WASHINGTON WI MESONET
61 MPH GUST MEASURED BY AUTOMATED SENSOR.
0820 AM TSTM WND DMG SLINGER 43.33N 88.29W
05/21/2004 WASHINGTON WI PUBLIC
FOUR 2 INCH DIAMETER TREE LIMBS DOWN. STANDING WATER ON
HWY 60.
0820 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI PUBLIC
SHED DESTROYED. LARGE TREES DOWN IN AREA.
0840 AM TSTM WND DMG SW CLINTON 42.56N 88.87W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN JUST SOUTHWEST OF CLINTON.
0840 AM TSTM WND GST GRAFTON 43.32N 87.95W
05/21/2004 60 MPH OZAUKEE WI MESONET
60 MPH GUST MEASURED BY AUTOMATED SENSOR.
0842 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI LAW ENFORCEMENT
NUMEROUS TREES DOWN IN CITY OF HARTFORD.
0843 AM TSTM WND DMG BELOIT 42.52N 89.02W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF BELOIT.
0853 AM TSTM WND DMG JANESVILLE 42.68N 89.02W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF JANESVILLE.
0923 AM WATER SPOUT KENOSHA 42.58N 87.85W
05/21/2004 KENOSHA WI COAST GUARD
WATER SPOUT REPORTED BY THE KENOSHA COAST GUARD OVER THE
NEARSHORE WATERS EAST OF KENOSHA.
0935 AM TSTM WND GST TWIN LAKES 42.52N 88.26W
05/21/2004 60 MPH KENOSHA WI LAW ENFORCEMENT
60 MPH GUST ESTIMATED IN TWIN LAKES.
&&
WOODSpecial weather statement, May 21, 12:05 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1205 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211815- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1205 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN NOON AND 2 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY WEST OF A LINE FROM MONROE TO PORTAGE TO MONTELLO. THESE STORMS ARE NOT SEVERE AT THIS TIME...BUT THESE WILL CONTINUE TO BE MONITORED FOR FURTHER STRENGTHENING. MORE STORMS WERE ORGANIZING IN IOWA AND MINNESOTA AND IT IS THESE STORMS THAT ARE EXPECTED TO INTENSIFY AND PUSH EASTWARD ACROSS SOUTHERN WISCONSIN LATER THIS AFTERNOON. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
Special weather statement, May 21, 1:20 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 120 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-211920- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 120 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 1 AND 3 PM SCATTERED SHOWERS AND STORMS WILL BE MOVING INTO PARTS OF SOUTH CENTRAL WISCONSIN...MAINLY NORTHWEST OF A LINE FROM DODGEVILLE TO MONTELLO. THE STRONGEST STORMS WILL GRAZE THE NORTHWESTERN PART OF SAUK COUNTY BETWEEN 130 PM AND 230 PM. MORE STORMS WERE ORGANIZING IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. COLLAR
Special weather statement, May 21, 2:05 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 205 PM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-212005- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 205 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 4 PM CDT...FOND DU LAC...MARQUETTE...GREEN LAKE...COLUMBIA...SAUK...GREEN...ROCK...IOWA...LAFAYETTE...DANE... DODGE...WAUKESHA...JEFFERSON AND WALWORTH... BETWEEN 2 AND 3 PM SCATTERED THUNDERSTORMS WILL BE GRAZING PARTS OF SOUTH CENTRAL WISCONSIN. BASED ON PRESENT TRENDS THE COUNTIES IN LINE TO BE AFFECTED BY THESE STRONG STORMS INCLUDE EXTREME NORTHWEST SAUK AND MARQUETTE COUNTIES. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL OVER AN INCH IN DIAMETER ACROSS VERNON COUNTY. ANOTHER CLUSTER OF STRONG STORMS ACROSS NORTHEAST IOWA WERE ALSO ON A TRACK TO MOVE ACROSS SAUK COUNTY AFTER 3 PM. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THE POTENTIAL FOR SEVERE WEATHER AS THE AFTERNOON WEARS ALONG. RESIDENTS OF THE ENTIRE WATCH AREA SHOULD ALSO BE ALERT FOR THE POTENTIAL OF RAPIDLY DEVELOPING THUNDERSTORMS ELSEWHERE. COLLAR
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 20, 7:11 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 20, 7:26 PM CDT | Special Marine Warning | MKX | 64 min | |
| May 20, 7:57 PM CDT | Flash Flood Warning | MKX | Kenosha | 2 hr |
| May 20, 8:02 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 28 min |
| May 20, 8:14 PM CDT | Severe Thunderstorm Warning | MKX | Racine | 31 min |
| May 20, 8:23 PM CDT | Flash Flood Warning | MKX | Racine | 97 min |
| May 20, 8:26 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 49 min |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:51 AM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 39 min |
| May 21, 9:05 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine | 25 min |
| May 21, 9:29 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 31 min |
| May 21, 3:41 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane | 49 min |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 6:17 PM CDT | Flash Flood Warning | MKX | Kenosha, Racine, Walworth | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.